Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 140, NWS Denver/Boulder, CO

July 18, 2003Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 18, 2003, 9:47 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 9:47 PM MDT (03:47 UTC)
Expired
Jul 18, 2003, 10:45 PM MDT
In force
58 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Cheyenne radar (KCYS), 168 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2946 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WUUS55 KBOU 190347
SVRBOU
COC075-095-115-190445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
944 PM MDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF EAST CENTRAL STERLING
  WESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  WESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 1045 PM MDT

* AT 944 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF ILIFF...OR ABOUT 12 MILES
  NORTHEAST OF STERLING...MOVING EAST AT 25 MPH.

THIS WARNING REPLACES THE EARLIER WARNING FOR LOGAN COUNTY. STRONG 
WIND GUSTS TO 70 MPH CAN BE EXPECTED ALONG WITH VERY HEAVY RAIN. 
MINOR FLOODING CAN ALSO BE EXPECTED WITH THE STORM. THE HAIL THREAT 
APPEARS MINIMAL AT THIS TIME. FREQUENT LIGHTNING CAN ALSO BE 
EXPECTED WITH THESE STORMS. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EAST
CENTRAL STERLING...CROOK...FAIRFIELD...FLEMING...HAXTUN...HIGHLAND
CENTER...ILIFF...MARKS BUTTE...PAOLI...PEETZ...PROCTOR...SEDGWICK...
ST PETERSBURG...TWIN BUTTES AND WAGES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4100 10316 4043 10320 4045 10242 4100 10243

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:45 PM MDT, 7 hours 2 minutes earlier.

Area forecast discussion, Jul 18, 2:45 PM MDT, 7 hours 2 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT FRI JUL 18 2003

SHORT TERM DISCUSSION...CONVECTION FIRING OVER MOUNTAINS AND
FOOTHILLS...BUT HAVING A HARD TIME SURVIVING ONCE THEY MOVE ONTO
PLAINS.  LATEST ACARS SOUNDING SHOWING CAP ACROSS PLAINS...WITH
LAPS SURFACE DATA STILL INDICATING SOME CIN HANGING AROUND.  STORM
INITIATION ACROSS PLAINS WILL NEED A BOOST FROM OUTFLOW
INTERACTION.  SURFACE DATA DOES SHOW ANOTHER SURGE MOVING THROUGH
MORGAN AND WESTERN WASHINGTON COUNTIES...WHICH MAY ACT AS A TRIGGER
IF IT INTERACTS WITH ANY OUTFLOW.  WILL KEEP CURRENT POPS AS IS.
SHEAR WEAK...SO SEVERE UNLIKELY.  ANY CONVECTION SHOULD BE DONE BY
MIDNIGHT DUE TO LACK OF ANY UPPER SUPPORT.  MODELS SUGGEST SOME
LINGERING CLOUD COVER OVERNIGHT.  ON SATURDAY...MODELS SHOW RIDGE
RETROGRADES A BIT ALONG WITH SLIGHT COOLING ALOFT.  WINDS ALOFT
INCREASE SLIGHTLY WHICH INCREASES SHEAR A BIT.  WITH DECENT LOW
LEVEL MOISTURE IN PLACE ACROSS PLAINS...SO GOOD CHANCES FOR STORMS.
BUT CANNOT FIND MUCH UPSTAIRS TO AID IN ACTIVITY.  A FEW SEVERE
STORMS POSSIBLE EASTERN PLAINS WITH HAIL BIGGEST THREAT.  DECENT
PRECIPITABLE WATER VALUES...SO MEASURABLE RAINFALL LIKELY MOST
AREAS.  GUIDANCE TEMPS IN LINE WITH GRIDDED TEMP FCSTS.  D-L

LONG TERM DISCUSSION...SATURDAY NIGHT THROUGH MONDAY...A NWLY FLOW
ALF WILL BE OVER COLORADO...AS A RIDGE THAT HAS BEEN ANCHORED OVER
THE STATE...SHIFTS TO THE WEST.  FOR SATURDAY NIGHT...THE MDLS
MAINTAIN SUFFICIENT MSTR DURING THE LATE AFTN AND EVENING HOURS.
INTERACTIVE SOUNDINGS FM THE MESOETA INDICATE CAPES OF 2000-2500
J/KG WITH T/TD VALUES L90S/M50S.  MAY BE ENUF DIRECTIONAL SHEAR FOR
A FEW STRONG STORMS.  OVERALL THE PATTERN DOES NOT CHANGE TOO MUCH
ON MONDAY ALTHOUGH IT MAY BE SLIGHTLY DRIER.  ON TUESDAY ANOTHER
COLD FRONT IS EXPECTED TO MOVE INTO THE NERN PLAINS SO TEMPERATURES
WILL BE SLIGHTLY COOLER. THE RIDGE OVER THE WESTERN U.S. IS PROGGED
TO SHIFT E BACK OVER CO BY MIDWEEK AS ANOTHER SYSTEM MOVES INTO THE
PACIFIC NORTHWEST.  THE AIRMASS IS EXPECTED TO WARM UP AGAIN BY
WEDNESDAY BUT ENUF MSTR WILL BE PRESENT FOR A SLGT CHC OF STORMS
EACH DAY. COOPER

.DEN...NONE.
Hazardous weather outlook, Jul 18, 11:02 AM MDT, 10 hours 45 minutes before
COZ030>051-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER
THE MOUNTAINS...WITH ISOLATED STORMS ON THE PLAINS.  THE STORMS WILL
BE SLOW MOVING AND A FEW OF THEM WILL PRODUCE HEAVY RAIN.  WARM HIGH
PRESSURE ALOFT WILL STILL LIMIT THE STRENGTH OF THUNDERSTORMS...BUT
STORMS ARE EXPECTED TO BE MORE NUMEROUS DUE TO INCREASING MOISTURE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED EACH
DAY.  THE HIGH PRESSURE ALOFT IS EXPECTED TO SHIFT WESTWARD...WHICH
WILL INCREASE THE POSSIBILITY OF STRONG THUNDERSTORMS ON THE
PLAINS.  THE BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE SATURDAY
AND SUNDAY WITH LARGE HAIL AND HEAVY RAIN THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/FMC

In the hours before

Local storm report, Jul 18, 8:05 PM MDT, 1 hour 42 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
805 PM MDT FRI JUL 18 2003

...PRELIMINARY STORM REPORT FOR JULY 18 2003...

TME(MDT)   .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    10 SE BRIGGSDALE          CO   0.75 INCH HAIL
07/18/03   WELD

FREDIN
Local storm report, Jul 18, 8:48 PM MDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
848 PM MDT FRI JUL 18 2003

...PRELIMINARY STORM REPORT FOR JULY 18 2003...

TME(MDT)   .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    10 SE BRIGGSDALE          CO   0.75 INCH HAIL
07/18/03   WELD

0800 PM    3 S BUCKINGHAM            CO   62 MPH TSTM WIND GUST
07/18/03   WELD

0810 PM    3 SW NEW RAYMER           CO   60 MPH TSTM WIND GUST
07/18/03   WELD                           ESTIMATED BY SPOTTER

0820 PM    7 NE ANTELOPE SPRINGS     CO   60 MPH TSTM WIND GUST
07/18/03   WELD                           ESTIMITED BY SPOTTER

FREDIN
Local storm report, Jul 18, 9:22 PM MDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
922 PM MDT FRI JUL 18 2003

...PRELIMINARY STORM REPORT FOR JULY 18 2003...

TME(MDT)   .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    10 SE BRIGGSDALE          CO   0.75 INCH HAIL
07/18/03   WELD

0800 PM    3 S BUCKINGHAM            CO   62 MPH TSTM WIND GUST
07/18/03   WELD

0810 PM    3 SW NEW RAYMER           CO   60 MPH TSTM WIND GUST
07/18/03   WELD                           ESTIMATED BY SPOTTER

0820 PM    7 NE ANTELOPE SPRINGS     CO   60 MPH TSTM WIND GUST
07/18/03   WELD                           ESTIMITED BY SPOTTER

0858 PM    4 SW WILLARD              CO   67 MPH TSTM WIND GUST
07/18/03   LOGAN

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:21 PM MDTSevere Thunderstorm WarningBOUWeld54 min
Jul 18, 7:15 PM MDTSevere Thunderstorm WarningBOUWeld60 min
Jul 18, 7:29 PM MDTTornado WarningBOUWeld46 min
Jul 18, 8:00 PM MDTFlash Flood WarningBOUJefferson3 hr
Jul 18, 8:16 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld59 min
Jul 18, 8:52 PM MDTSevere Thunderstorm WarningBOULogan53 min
Jul 18, 10:09 PM MDTFlash Flood WarningBOUArapahoe, Denver, Douglas, Elbert3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.